Background: Patients who not only survive a warfarin-associated gastrointestinal tract bleeding (GIB) event but also have an ongoing risk for thromboembolism present 2 clinical dilemmas: whether and when to resume anticoagulation. The objective of this study was to determine the incidence of thrombosis, recurrent GIB, and death, as well as the time to resumption of anticoagulant therapy, during the 90 days following a GIB event.
Methods: In this retrospective, cohort study using administrative and clinical databases, patients experiencing GIB during warfarin therapy were categorized according to whether they resumed warfarin therapy after GIB and followed up for 90 days. Variables describing the management and severity of the index GIB were also collected. Kaplan-Meier curves were constructed to estimate the survival function of thrombosis, recurrent GIB, and death between the "resumed warfarin therapy" and "did not resume warfarin therapy" groups, with Cox proportional hazards modeling to adjust for potentially confounding factors.
Results: There were 442 patients with warfarin-associated index GIB included in the analyses. Following the index GIB, 260 patients (58.8%) resumed warfarin therapy. Warfarin therapy resumption after the index GIB was associated with a lower adjusted risk for thrombosis (hazard ratio [HR], 0.05; 95% CI, 0.01-0.58) and death (HR, 0.31; 95% CI, 0.15-0.62), without significantly increasing the risk for recurrent GIB (HR, 1.32; 95% CI, 0.50-3.57).
Conclusions: The decision to not resume warfarin therapy in the 90 days following a GIB event is associated with increased risk for thrombosis and death. For many patients who have experienced warfarin-associated GIB, the benefits of resuming anticoagulant therapy will outweigh the risks.